Alert archive / Maryland / Flash Flood Warnings in 2016

Flash Flood Warning 37, NWS Baltimore/Washington

July 13, 2016Harford County, Maryland

NWS Baltimore/Washington issued this flash flood warning at Jul 13, 2016, 3:34 PM EDT for Harford County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2016, 3:34 PM EDT (19:34 UTC)
Expired
Jul 13, 2016, 6:30 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

County Harford County, MD

The radar

The Sterling radar (KLWX), 115 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.6 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2016-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2016-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
700 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

445 
WGUS51 KLWX 131934
FFWLWX
MDC025-132230-
/O.NEW.KLWX.FF.W.0037.160713T1934Z-160713T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
334 PM EDT WED JUL 13 2016

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN HARFORD COUNTY IN NORTHERN MARYLAND...

* UNTIL 630 PM EDT

* AT 332 PM EDT...DOPPLER RADAR INDICATED NEARLY STATIONARY
  THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE AREA. UP TO 2.5
  INCHES OF RAIN HAVE ALREADY FALLEN AND ADDITIONAL THUNDERSTORMS
  ARE MOVING INTO THE AREA. FLASH FLOODING IS EXPECTED TO BEGIN
  SHORTLY.

* SOME LOCATIONS THAT ARE EXPECTED TO EXPERIENCE FLOODING INCLUDE...
  BEL AIR NORTH...JARRETTSVILLE...CHROME HILL AND FOREST HILL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3964 7643 3962 7640 3959 7638 3955 7644
      3957 7645 3962 7650

$$

ADS
2 follow-up statements
283 
WGUS71 KLWX 132117
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
517 PM EDT WED JUL 13 2016

MDC025-132230-
/O.CON.KLWX.FF.W.0037.000000T0000Z-160713T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HARFORD MD-
517 PM EDT WED JUL 13 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR
NORTHWESTERN HARFORD COUNTY...

AT 515 PM EDT...DOPPLER RADAR INDICATED HEAVY RAIN HAD ENDED IN THE
WARNED AREA. HOWEVER, LOCALLY OVER THREE INCHES OF RAIN HAVE FALLEN
AND FLASH FLOODING REMAINS POSSIBLE AS THIS WATER FLOWS INTO STREAMS.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BEL AIR NORTH...JARRETTSVILLE...CHROME HILL AND FOREST HILL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3964 7643 3962 7640 3959 7638 3955 7644
      3957 7645 3962 7650

$$

ADS
038 
WGUS71 KLWX 132223
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
623 PM EDT WED JUL 13 2016

MDC025-132231-
/O.EXP.KLWX.FF.W.0037.000000T0000Z-160713T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HARFORD MD-
623 PM EDT WED JUL 13 2016

...THE FLASH FLOOD WARNING FOR NORTHWESTERN HARFORD COUNTY WILL
EXPIRE AT 630 PM EDT...

THE HEAVY RAIN HAS ENDED. FLASH FLOODING IS NO LONGER EXPECTED. BE
ALERT FOR REMAINING STANDING WATER AND CONTINUE TO HEED ANY ROAD
CLOSURES.

LAT...LON 3964 7643 3962 7640 3959 7638 3955 7644
      3957 7645 3962 7650

$$

ADS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 3:19 PM EDT, 15 minutes earlier.

Area forecast discussion, Jul 13, 3:19 PM EDT, 15 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
319 PM EDT Wed Jul 13 2016

.SYNOPSIS...
A surface trough will split the region today and again on Thursday.
A cold front will move into the area late Friday and linger over
the area through the weekend into next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Continuing to monitor two areas of activity this afternoon, one
east of the I-95 corridor and a second wave moving into the
southwestern corner of the CWA. For the east, scattered showers
and thunderstorms on going and expecting to do so into the evening
hours where instability has quickly increased with warming temps
into the upper 80s and PW values above 2 inches. Weak shear still
remains in place, so not anticipating much in terms of stronger
to severe storms. However, the weak flow would suggest slow
movement of the storms and with the higher PW, any storm that
forms could produce brief heavy rain fall, resulting in possible
flooding for the typical, vulnerable areas.

The second area west of the Blue Ridge will see an increase in
shower and thunderstorm activity this afternoon as a shortwave
currently noted over WV via water vapor imagery moves to the
northeast. This energy aloft combined with instability values
above 1000 J/kg will trigger numerous showers with embedded
thunderstorms. PW values not quite as high over our western area,
but any storm that does form could also produce brief heavy rain
and gusty winds.

Activity slowly wanes tonight with loss of daytime heating. A mild
night in store for the area with lows in the 70s.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
High pressure remains offshore on Thursday, keeping the southerly
flow over the area. This flow will lead to temps pushing into the
upper 80s to mid 90s. This combined with dew points in the lower
70s will produce instability values 1000-2000 J/Kg, especially
over the western portions of the CWA and along the Mason-Dixon.
With the surface trough developing by the afternoon, expecting the
unstable conditions combined with this surface feature to trigger
scattered showers and thunderstorms. A decent shortwave looks to
move through the western half of the CWA, into central MD, with
enough forcing that could enhance any thunderstorm development,
producing thunderstorms with stronger winds. However, any severe
looks limited at this time.

The other concern for Thursday will be the above normal temps.
With highs reaching into the 90s along the I-95 corridor and dew
pts lower 70s, heat indices look to reach in the lower 100s. At
this time, not seeing 105 and the even the above 100 heat indices
look limited to a couple of hours in the late afternoon. So will
hold off on a Heat Advisory at the moment.

Thunderstorms taper off Thursday night with loss of daytime
heating. Friday will be yet again another well above normal day
with temperatures with the persistent southerly flow. A cold front
will slowly approach from the west, however the latest runs are
showing an even slower approach actually into the Mid-Atlantic and
so am keeping precip on the lower end.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
The weak cold front that drops through the area Friday will stall
and weaken to the south of the region, then be replaced by a surface
trough over the weekend. Diurnal showers and thunderstorms will be
possible each day but coverage should be relatively spotty given
weak forcing and lower humidity.

Another cold front may approach from the northwest late Monday
before it too stalls over the region through the middle part of next
week. Overall, a gradual warming trend with increasing humidity is
expected during the first half of next week.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Generally VFR in place through the TAF period outside of
SHRA/TSRA activity. Showers and thunderstorms will be quite
scattered in nature and will be hard to capture exact timing in
TAFs. Best chance for thunderstorms will be between now and 02Z.
Showers will bring heavy rainfall that would drop vis to at least
3 miles, and possibly lower for a brief time. Winds S-SE less than
10 kts.

Winds will be light and somewhat erratic over the weekend as a
surface trough sets up over the region. An isolated shower or
thunderstorm is possible each afternoon.

&&

.MARINE...
South winds persist today through Thursday with more channeling
possible each evening, though no SCAs expected at this time.
Showers and thunderstorms may impact the waters this afternoon
with gusty winds, especially over the northern Chesapeake Bay.

A surface trough developing near the waters will cause winds
to be somewhat erratic this weekend, but overall winds should stay
below Small Craft Advisory thresholds.

&&

.TIDES/COASTAL FLOODING...
Persistent southerly flow causing an increase in anomalies. At
this time, Annapolis looks to be the only site that could reach
minor levels at the high tide cycle tonight, with the current
forecast just below the threshold. Have not issued an Advisory at
this time with confidence not high enough that it will actually
reach the levels. Anomalies generally running between three
quarter and one foot.

&&

.EQUIPMENT...
The NWS is currently experiencing communication/network issues,
resulting in the delay of products and observations being
disseminated to the public. We are working to fix the issue. You
can still receive any watches, warnings and advisories on our NOAA
Weather Radio and our social media pages.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...Sears
NEAR TERM...Sears
SHORT TERM...Sears
LONG TERM...DFH
AVIATION...Sears/DFH
MARINE...Sears/DFH
TIDES/COASTAL FLOODING...Sears
EQUIPMENT...LWX
Hazardous weather outlook, Jul 13, 5:03 AM EDT, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
503 AM EDT WED JUL 13 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-140915-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
503 AM EDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAT INDICES IN EXCESS OF 100 DEGREES ARE LIKELY THURSDAY,
PARTICULARLY IN URBAN CENTERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-140915-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
503 AM EDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

JACKSON

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 11:18 PM EDTCoastal Flood AdvisoryLWXAnne Arundel4 hr
Jul 13, 5:11 PM EDTAreal Flood WarningLWXAnne Arundel3 hr

Nearby

Flash Flood Warnings in Maryland, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.